Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Is medication working for BP control?

10/22/2007

Question:

I take 200mg of betazok daily in the morning at 7am. My Bp is controlled at 129/74 to 115/70 until about 3pm daily. Then it can rise to 154/84 at 4:15 pm as a high and normally 130/75 or greater until 7pm when I take 100mg of cozaar. Then at 8pm or later it may decrease to 124/70 until the early am when it goes to 145/84. I think the medicine I am taking should control my BP. It did when I had ambulatory Bp check two weeks ago, but lately has really gone out of control. I have trouble with diuretics uric acid goes high and calcium channel blockers like feldepine and diltazem cause stomach problems and constipation. Is there a medicine that can help me solve this problem. I have been trying for 2 years to stabblize my Bp. Is it possible the medication is no good? I have purchased a new digital Bp monitor so hopefully it is accurate. The calcium channel blockers gave good results except for the side effects. Also the diuretics worked but caused back pain due to the uric acid. I am desperate for a solution to control this problem. As a note the ambulatory Bp monitor read the same as my home BP monitor on the day of the test Bp averaging less than 125/75 the entire day. Now Bp is high in the PM. Advice appreciated

Answer:

Your blood pressure appears to be under fairy good control on your current regimen.  It is normal for blood pressure to vary during the day.  The treatment goals for most people should be an average blood pressure of 130/80 or lower.  We base our recommendations for treatment on standardized, resting office blood pressure measurements.

Regarding your medications, it is unlikely that your back pain was caused by elevated uric acid.  Low dose diuretics elevate uric acid levels only minimally, and Cozaar slightly lower uric acid levels.  If you need more medication, you should consider starting back on a calcium channel blocker like felodipine (not diltiazem or verapamil, because these lower the heart rate, and you are already on metoprolol).  You can minimize constipation by taking a fiber supplement.

You may have to accept some small side effects to keep your blood pressure under control.  High blood pressure increases the risk for stroke, heart attack and heart failure, which can be a lot worse than a minor side effect from a drug.

If you have further questions about your treatment, you should discuss them with the physician that is treating you, who should know your case well.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati